Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 49, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 22, 2002, 5:26 PM EDT for Tuscola County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 5:26 PM EDT (21:26 UTC)
- Expired
- Jul 22, 2002, 6:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 84 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 5:52 PM EDT | Thunderstorm Wind 52 E | Kingston, MI | Trained spotters reported several trees blown down. |
| Jul 22, 5:52 PM EDT | Thunderstorm Wind 50 E | Kingston, MI | Tuscola County Central Dispatch reported several large trees blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1894 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
113 WUUS53 KDTX 222126 SVRDTX MIC157-222230- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 526 PM EDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN * UNTIL 630 PM EDT * AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WATROUSVILLE...OR 7 MILES SOUTHWEST OF CARO...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST DAYTON...ELLINGTON AT 540 PM EDT KINGSTON AT 545 PM EDT DEFORD...CASS CITY AT 550 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4346 8363 4329 8355 4337 8315 4367 8310 WAG BT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:00 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jul 22, 3:00 PM EDT, 2 hours 26 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 300 PM EDT MON JUL 22 2002 CAPES IN THE 4000-5000J/KG RANGE APPEAR TO HAVE PEAKED ACROSS THE CENTRAL PORTION OF THE CWA AND HAVE PUNCHED DOWN TO THE 3500J/KG RANGE...HIGHER DEW POINTS APPEAR TO HAVE MIXED OUT AS WELL...WITH DEW POINTS IN THE LOWER 70S CWA WIDE. BEST CONVERGENCE HAS ALSO SHIFTED TO THE SOUTH AND EASTERN PORTIONS OF THE CWA. WATER VAPOR IMAGE SHOWS A NARROW DRY SLOT OVER SOUTHERN LAKE MICHIGAN WHICH SHOULD ROTATE INTO SOUTHEAST LOWER AROUND 6 PM...THIS MAY PRODUCE A BRIEF INCREASE IN THE CONVECTION...THUS WITH CAPES STILL FAIRLY IMPRESSIVE ...A FEW OUTFLOW BOUNDARIES LEFT BEHIND AND PRE FRONTAL TROF MOVING INTO THE CWA...ANTICIPATE WATCH TO CONTINUE TO EXPIRATION. ANTICIPATE SKIES TO CLEAR FAIRLY QUICKLY OVERNIGHT...CLOUDS ASSOCIATED WITH SECONDARY TROF AXIS OVER THE WESTERN UPPER WILL STRUGGLE TO REACH SOUTHEAST LOWER AS TROF WEAKENS AND LOSS OF DIURNAL COMPONENT. MODELS IN GOOD AGREEMENT THROUGH 60 HOURS...PREFER THE SLIGHTLY COOLER AVN SOLUTION BASED ON UPSTREAM TEMPERATURES AND DEW POINTS. MODELS INDICATE 850 MB THETA-E RIDGE AXIS AND RIGHT REAR QUADRANT OF UPPER JET TO SLIP SOUTH AND EAST OF THE CWA BY 00Z. PRECIPITATION HAS ALSO DWINDLED ALONG THE COLD FRONT WHICH IS NOW PARALLEL TO THE MID LEVEL FLOW...AND SHOWING VERY LITTLE LOW LEVEL CONVERGENCE. THUS ANTICIPATE SHOWER THREAT TO END CWA WIDE BY MIDNIGHT. HIGH PRESSURE AND ASSOCIATED COOL AND DRY NORTH TO NORTHEAST FLOW TO AFFECT THE REGION FROM LATE TONIGHT THROUGH THURSDAY MORNING. WARM AIR ADVECTION AND A COUPLE OF WEAK UPPER WAVES ON THURSDAY MAY BE ENOUGH TO TRIGGER SOME SCATTERED CONVECTION...DEEPER MOISTURE ACROSS FAR NORTHERN PORTION OF CWA...THUS WILL GRADUATE POPS FROM NORTH TO SOUTH. .DTX...NONE. GSS
In the hours before
Special weather statement, Jul 22, 1:33 PM EDT, 3 hours 53 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-222300- HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 133 PM EDT MON JUL 22 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 520 IN EFFECT UNTIL 700 PM FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. HAZARDS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM EDT FOR THE FOLLOWING COUNTIES...BAY...MIDLAND...SANILAC...SAGINAW...LAPEER...GENESEE... SHIAWASSEE...MACOMB...OAKLAND...LIVINGSTON...WASHTENAW...LENAWEE... HURON...TUSCOLA...ST. CLAIR...WAYNE AND MONROE. THIS INCLUDES THE CITIES OF BAY CITY...MIDLAND...SANDUSKY...SAGINAW...LAPEER...FLINT...OWOSSO... WARREN...PONTIAC...HOWELL...ANN ARBOR...ADRIAN...CARO...PORT HURON...DETROIT AND MONROE. NUMEROUS THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL PRODUCE WIND GUSTS UP TO 70 MPH...HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AND VERY HEAVY RAINFALL. DISCUSSION... A STRONG COLD FRONT WILL MOVE ACROSS SOUTHEAST MICHIGAN LATE THIS AFTERNOON THROUGH THIS EVENING. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP AHEAD OF THIS COLD FRONT EARLY THIS AFTERNOON. DUE TO THE UNSTABLE AIRMASS ALREADY IN PLACE ACROSS SOUTHEAST MICHIGAN...STORMS WILL HAVE THE POTENTIAL OF DEVELOPING ANYWHERE IN SOUTHEAST MICHIGAN EARLY THIS AFTERNOON. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END WITH THE PASSAGE OF THE COLD FRONT. THE FRONT SHOULD PASS THROUGH THE TRI CITIES AROUND 4 PM. FLINT AND THE THUMB SHOULD SEE THE PASSAGE OF THE FRONT AROUND 6 PM...WHILE THE DETROIT METRO ARE WILL SEE THE PASSAGE OF THE FRONT AROUND 8 PM. MOVEMENT OF THUNDERSTORMS IS EXPECTED TO BE NORTHEAST AT 30 MPH. SPOTTER ACTIVATION... SPOTTERS HAVE ALREADY BEEN ACTIVATED. OUTLOOK FOR TUESDAY AND WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED TUESDAY OR WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO... OR LOCAL MEDIA OUTLETS... FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE. HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) CONSIDINE
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 10:57 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 48 min |
| Jul 22, 11:21 AM EDT | Severe Thunderstorm Warning | DTX | Monroe | 39 min |
| Jul 22, 12:06 PM EDT | Special Marine Warning | DTX | 69 min | |
| Jul 22, 12:19 PM EDT | Special Marine Warning | DTX | 86 min | |
| Jul 22, 12:31 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Wayne | 44 min |
| Jul 22, 12:42 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 63 min |
| Jul 22, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 60 min |
| Jul 22, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 42 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 47 min |
| Jul 22, 5:28 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 62 min |
| Jul 22, 5:40 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw, Wayne | 50 min |
| Jul 22, 5:46 PM EDT | Special Marine Warning | DTX | 119 min | |
| Jul 22, 6:05 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 55 min |
| Jul 22, 6:06 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 39 min |
| Jul 22, 6:30 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Jul 22, 6:48 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 57 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.